A 16-year-old drowned when he took a legal high and stripped naked and jumped in a river, an inquest heard.
Tragic Nathan Wood died following a day out with friends after he took the powerful hallucinogenic drug known as N-Bomb.
An inquest heard the normally “bubbly” and “loving” teen became distressed and started acting irrationally after taking the substance on August 5, 2016.
He took off his clothes and was heard speaking incoherently by his friends before going into the water.
Nathan’s friends could not find him and police searched for the student – finding him two days later after a diving team entered the River Dart in Totnes, Devon.
Yesterday a coroner ruled that Nathan, of Compton, near Totnes, would not have died if he had not taken the drug.
It causes powerful hallucinations and can make users paranoid.
Senior Coroner Ian Arrow told the inquest in Torquay: “I think if he had not taken that drug that day, he would not have drowned that day,”
He added: “I was particularly touched by this death. I thought it particularly sad and tragic that this happened.”
The inquest heard Nathan, who was hoping to go to college to do an adventure sports course, met with a friend the day before his death and said he wanted to “get trippy”.
Along with his pal, he bought the drug N-BOMe – which has been likened to LSD and ecstasy – in the form of a tab.
They took half each and went to meet their friends at their local skatepark in Totnes.
But Nathan’s behaviour became strange and he later could not be found by any of his pals.
One of Nathan’s friends, who can not be named because of their age, said in a statement read to the inquest: “I got a phone call saying Nathan has ‘gone on a weird one’ and we don’t know what to do.”
Nathan was later found by another one of his close friends who witnessed him strip off his clothes after emerging from a bush.
She said in a statement: “Nathan started acting really weird. He said, ‘we must go away, they are talking about sacrificing someone’.
“I was now concerned about him. Nathan came out of the bushes on the riverbank – he was completely naked. He started talking and saying really weird things.”
The witness added that Nathan’s “behaviour became uncontrollable” and he pushed her while before babbling incoherently.
She went off to get help because of Nathan’s “frantic” behaviour before he entered the water – something he had done on previous occasions, the inquest heard.
She added: “He was really not aware that he was stood naked. I ran back towards our friends who were still in the first field.
“As I went through the gate, I heard a loud splash come from the direction I left Nathan.
“I would not say he was a particularly strong swimmer, but I had no real concerns about him being in the water. I thought he would be fine.”
Giving evidence at the inquest, DC James Brice of Devon and Cornwall Police said: “It’s very clear what has happened.
”It appears Nathan has been with friends and taken a substance which is believed to be an N-Bomb and he’s had some adverse reaction.
“He was seen naked, acting in a distressed manner and gone missing, to be later found by police diver.”
He added that his own research found that N-Bomb – which was once a so-called legal high but is now a Class A drug – can make people hallucinate.
“Trips can be good or bad but until you take it, you don’t know how it will effect you,” he said.
In a statement read out in court, Nathan’s mother, Amanda Retter, who was not at the inquest, said: “I would describe Nathan as a loving son, who was full of life.
“He had a big character and was a joker.
“I would hope that our family’s loss of Nathan is not in vain and that something positive can come out of such a tragic incident, which my family and I have to live with for the rest of our lives.
“I would like teenagers especially to be aware of the consequences of experimenting with legal or illegal substances can have.
“They are putting those people closest to them through the most imaginable pain, which will have a life-changing impact on them forever.”
A pathologist said Nathan’s cause of death was drowning. The coroner recorded a drug-related death.
When contacted for a comment following the inquest, Nathan’s mother said: “Obviously he would not be dead if he hadn’t taken that drug.
“It’s horrendous and I am struggling to get through today. so I don’t want to say anything else at the moment.”